Q: My 3-year-old, male chinchilla is sick. I noticed last night that he was acting odd — not eating, just lying around — so I took him to the vet and she gave him antibiotics. But a newsletter I read said that antibiotics will make him unable to recover and death will occur in a couple of days. His name is Chico, and I love him with all of my heart. Can you please tell me something I can do to keep from losing him? I am afraid now to give him the antibiotics after reading the article but also afraid of hurting him if I don’t. The veterinarian didn’t know what was wrong, but said he didn’t have a fever and she thought he has a bad stomachache.
A: Chinchillas are much like other small mammal herbivores, such as rabbits and guinea pigs. They are very sensitive to the gastrointestinal side effects of certain classes of antibiotics.
The theory is that these antibiotics will kill important bacteria in the gastrointestinal tract. These bacteria allow normal physiology to occur in the gastrointestinal tract. As these beneficial bacteria die from the antibiotic, potentially harmful bacteria, not affected as much by the antibiotics, multiply and become more plentiful in the gastrointestinal tract.
As the harmful bacteria overgrow, they cause changes in the intestinal environment, which includes increased intestinal gas and increased amounts of deleterious chemicals. All of these changes cause disruption in food digestion and absorption, in vitamin production, and the overall health of the patient. Pain can sometimes occur due to the increase in intestinal gas. In some of the worst cases, the harmful bacteria that overgrow can enter the bloodstream, leading to extremely serious disease and even death.
What can you do? If your veterinarian recommended the antibiotics but you are not sure if these antibiotics are in the “safer” category, call the veterinary hospital and ask to speak to your doctor to be reassured that these are the correct antibiotics for your chinchilla.